Browse

Recovery of Tenofovir-induced Nephrotoxicity following Switch from Tenofovir Disoproxil Fumarate to Tenofovir Alafenamide in Human Immunodeficiency Virus-Positive Patients

Cited 0 time in Web of Science Cited 0 time in Scopus
Issue Date
2020-09
Publisher
Korean Society of Infectious Diseases; Korean Society for Antimicrobial Therapy
Citation
Infection and Chemotherapy, Vol.52 No.3, pp.381-388
Abstract
Background: Tenofovir disoproxil fumarate (TDF)-induced nephrotoxicity is related to high plasma tenofovir concentrations. Tenofovir alafenamide (TAF) is a tenofovir prodrug with 90% lower plasma tenofovir concentrations. The aim of this study was to evaluate changes in tenofovir-induced nephrotoxicity in Human Immunodeficiency Virus (HIV)-positive patients who switched from TDF to TAF. Materials and Methods: We identified all HIV-positive patients who switched from elvitegravir/cobicistat/emtricitabine/TDF to elvitegravir/cobicistat/emtricitabine/TAF at a tertiary hospital. We assessed tubulopathy and renal dysfunction before TDF administration, at the time TAF was used following at least 3 months of TDF use, and 3 months after TAF administration. Tubulopathy was defined by the presence of at least three abnormalities in fractional excretion of phosphate, fractional excretion of uric acid, urinary beta 2-microglobulin, urinary N-acetyl-beta-D-glucosaminidase, glucosuria or proteinuria. Renal dysfunction was defined as decreased by more than 25% in the estimated glomerular filtration rate (eGFR) relative to baseline. Results: In 80 patients, the mean eGFR was 96.8 mL/min/1.73 m(2) before administration of TDF, 81.2 (P <0.001) at the time of change to TAF, 90.9 (P <0.001) after TAF administration. Renal dysfunction occurred in 19 patients (23.8%) after TDF use for a median 15 months, 11 (57.9%) of these patients recovered from renal dysfunction after TAF administration. Six patients (7.5%) had tubulopathy before TDF administration, 36 (45.0%) after TDF administration (P <0.001), 12 (15.0%) after TAF administration (P = 0.002). Conclusion: Tenofovir-induced nephrotoxicity in HIV-positive patients receiving TDF was mostly reversible after changing to TAF. Thus, TAF-containing regimens can be administered safely to HIV-positive patients with tenofovir-induced nephrotoxicity.
ISSN
2093-2340
URI
https://hdl.handle.net/10371/177916
Files in This Item:
There are no files associated with this item.
Appears in Collections:
College of Medicine/School of Medicine (의과대학/대학원)Dept. of Medicine (의학과)Journal Papers (저널논문_의학과)
  • mendeley

Items in S-Space are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse